Just wondering if anyone has experienced long term dizziness, vertigo and/or imbalance as a side effect of Tegretol?
My neuro thinks my 7 month struggle with Vertigo and imbalance may be a side effect of the Tegretol, even though I have been on it for 2 1/2 yrs now.
My GP and I are still exploring the inner ear route, but this made me curious…
If Tegretol is the same as carbamazapine, then yes, I have had dizzyness on that as well as the Lyrica I am on now, it seems all of these drugs make me a stumbling idiot, I feel drunk all day long.
It would not surprise me that vertigo is a side effect of tegretol. Modern medicine has so many side effects. At least you have a doctor who is willing to explore your condition. One good website that I found is http://www.medicalbug.com/vertigo-exercises-to-relieve-symptoms/ to help deal with the condition. Vertigo is definitely difficult to deal with.
Yes, I do have the feeling of being off balance and I take 800MG of Tegretol (carbamazapine) and 1200MG of Gabapentin a day. I'm an avid walker and often I walk as though I've had a couple of drinks or more. I would like to get on my mountain bike this summer but I have a very uneasy feeling of getting on it. I'm scheduled for a second MVD in August so I think I'll just put off the mountain bike until after that.
My side effects from Tegretol have been awful, vertigo/balance, foggy thinking, loss of energy, and loss of mental focus to the point where I had to have someone else with me at my doctor's appointments so they could help me remember what was said at them.
So, this is only anecdotal (combined with all the other anecdotal evidence I've read on this site), but I would say that your issues are side effects. I hope you find a way through them!
I do have dizziness and vertigo in the early days of taking Teg. That declines with time, unlike yourself. I am a little confused that you have been taking it so long and only had the severe symptoms for 7 months, but we all know TN and it’s meds are a trifle weird!
Thanks everyone for your replies.
Jackie, I too find it odd ! Ten years ago when I first started Tegretol, I had a little dizziness, brain fog etc, but after I got to my therapeutic level I was good to go, no side effects.
This time too, I start the Tegretol and get to 800 mg a few Side effects and then I’m good. It’s been 2 1/2 yrs and I started with extreme vertigo last November …MRI is good, cat scan of ear shows no structural abnormalities, BPPV ruled out, ( had epley manoevers several time and saw a vestibular physiotherapist) .
My neuro & GP think it’s the Tegretol. ( please no!)
I see an ENT on Tuesday to see if there are anymore avenues to explore.
I have been off work since November. Going crazy. In the meantime TN relapsed and had to increase Tegretol from 800mg to 1600mg! Aside from imbalance, dizziness now my mental focus, memory are impaired too.
My neuro says only way to find out if its the med is to wean off!!! Um ya, that’s NOT happening! He agreed.
Anyway just wondered if anyone had experienced long term imbalance/vertigo due to Tegretol .
Thanks for listening,
i took 3 days worth of tegretol in the beggining the 3rd day was also my last day on it and last day i worked after getting out of my car i fell to the ground so yes i was very dizzy with my experience of it
i haven't been on it for long (since June 2012)..but yeah, it makes me a little drunk feeling. My whole gait has changed to compensate for it. I also have to be careful around other people..i tend to bump into them.
I have been on tegretol for a year and had extreme dizziness and vertigo at the beginning which seemed to level off with time. I do still have days where I deal with the dizziness/vertigo, that fun house feeling when you turn your head and a moment later the room turns with you! It was bad enough over last summer to stop running, I'm hoping to pick it back up this year. The neurologist seems to think it's drug related, I haven't explored any other diagnosis at this point.
I'm sorry to you have to go through this. My Aunt has Menieres disease and is confined to the house due to dizziness/vertigo. It's an awful feeling to have to deal with on top of TN
Not me Mimi. I am just really tired, forgetful and sometimes my hands don't do what I want them to.
Maybe you have vertigous migraine… I have chronic facial pain/headache. Have had since January 2011. For the first 20 months I had chronic vertigo. I don’t have triggers or lightning bolt pain. I just had constant headache and facial throbbing. I finally took topimax and the vertigo/dizziness left me. It was hellish and I can only hope for you it will go away soon, good luck alison. By the way for disclosure I’m on baclofen and amitryptaline now. Still have constant symptoms
I was also experiencing vertigo. I thought it was the Trileptal I was on. However when I got rid of my jaw pain and went off the Trileptal, I still had vertigo. My doctor started me on a multivitamin with C, B6, B12, folate, magnesium, zinc, and selenium and a separate vit. D3. I don't know if one of these was the solution or not but my vertigo went away. I thought the vertigo was related to my ear pain also but I still have some ear pain and have not had vertigo since I started the vitamins.